Hail, Mitchell
- When
- June 10, 7:30 PM CST
- Where
- Mitchell County, 10 mi W of Osage
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.280, -93.019
A couple of severe thunderstorms developed along a nearly stationary front during the evening of June 10. Hail up to the size of quarters and golfballs was reported by storm spotters and law enforcement officials.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A couple of severe thunderstorms developed along a nearly stationary front during the evening of June 10. Hail up to the size of quarters and golfballs was reported by storm spotters and law enforcement officials. A funnel cloud was also sighted along the Mitchell and Floyd County line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION...CORRECTED TIME/DATE IN TONIGHT PARAGRAPH
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT TUE JUN 10 2008
.SHORT TERM...THROUGH FRIDAY NIGHT
FORECAST CONCERNS WERE PRIMARILY FOCUSED ON POTENTIALLY HIGH IMPACT
HEAVY RAIN EVENT...WHICH WOULD HAVE MAJOR IMPACT ON ONGOING FLOODING.
SEVERE WEATHER POTENTIAL WAS ALSO A CONCERN WEDNESDAY INTO THURSDAY.
AFTERNOON SURFACE ANALYSIS HAD LOW PRESSURE MOVING ACROSS NORTHERN
LAKE MICHIGAN...WITH COLD FRONT TRAILING ACROSS CENTRAL WI INTO
SOUTHERN MN. A WARM FRONT EXTENDED FROM NORTHWEST IOWA ACROSS
SOUTHERN SOUTH DAKOTA TO LOW PRESSURE IN WYOMING. ARM OF MID LEVEL
CLOUDS DEVELOPING IN WARM AIR ADVECTION REGIME ALONG MN/IOWA BORDER.
WATER VAPOR IMAGERY INDICATED IMPRESSIVE MID LEVEL CIRCULATION OVER
THE PACIFIC NORTHWEST...WITH SEVERAL SHORT WAVES ROTATING AROUND
THIS FEATURE.
10.12Z NCEP AND EUROPEAN DETERMINISTIC MODEL DATA...ALONG WITH
10.09Z SREF DATA...HAD EXCELLENT CLUSTERING OF UPPER LEVEL AND
SURFACE FEATURES. THIS SUPPORTED HIGH FORECAST CONFIDENCE IN A
POTENTIALLY HIGH IMPACT HEAVY RAINFALL EVENT BETWEEN WEDNESDAY AND
THURSDAY NIGHT. CONSIDERING ONGOING SIGNIFICANT FLOODING...IN SOME
CASES RECORD FLOODING...THIS EVENT COULD HAVE A MAJOR IMPACT ON THE
FORECAST AREA...ESPECIALLY THOSE LOCATIONS ALREADY EXPERIENCING THE
EFFECTS OF LAST WEEKENDS HEAVY RAINFALL. BASED ON HIGH CONFIDENCE OF
HEAVY RAINFALL EVENT...OPTED TO ISSUE A FLASH FLOOD WATCH FOR THE
ENTIRE AREA FROM WEDNESDAY INTO THURSDAY EVENING.
TONIGHT...WARM AIR ADVECTION REGIME CONTINUES AS SOUTHERLY FLOW
RETURNS IN EARNEST. THEREFORE...RAIN PROBABILITIES IN CHANCE CATEGORY
APPEAR REASONABLE. FURTHER WEST...IMPRESSIVE 850MB MOISTURE RETURN IN
AXIS OF HIGH THETA-E AIR ON 50KT LOW LEVEL JET SUPPORTED MCS
DEVELOPMENT IN SOUTHWEST MN BETWEEN 11.06Z-11.12Z. CORFIDI VECTORS
SUGGEST THIS SYSTEM SHOULD PROPAGATE TOWARD THE FORECAST AREA.
WEDNESDAY...STRONG 850MB SOUTHERLY FLOW CONTINUES IMPRESSIVE LOW
LEVEL MOISTURE FEED IMPINGING ON EAST-WEST ORIENTED FRONT.
IN FACT...PRECIPITABLE WATER VALUES EXPECTED TO REACH 1.5-1.8 INCHES.
MCS SHOULD PROPAGATE INTO THE FORECAST AREA BASED ON CORFIDI VECTORS.
QPF AMOUNTS COULD BE UP TO 1-1.5 INCHES...PER HPC GUIDANCE...WITH
THIS INITIAL ROUND OF CONVECTION. RAIN PROBABILITIES AND QPF WERE
INCREASED GENERALLY IN NORTH AND WEST SECTIONS OF THE FORECAST AREA.
WITH REGARD TO SEVERE WEATHER POTENTIAL...SURFACE BASED CAPE OF
1000-2000J/KG APPEARS TO HAVE HIGHEST CHANCE OF DEVELOPING IN
AREAS WEST OF THE MISSISSIPPI RIVER. 0-6KM SHEAR SHOULD REACH
40-50KTS...THUS SUPERCELL STORM MODE MOST LIKELY. PLEASE REFERENCE
LATEST HAZARDOUS WEATHER OUTLOOK AND SPC DAY TWO OUTLOOK FOR
FURTHER DETAILS.
WEDNESDAY NIGHT INTO THURSDAY...AXIS OF STRONGEST LOW LEVEL MOISTURE
FEED CONTINUES TO GRADUALLY SHIFT EASTWARD AHEAD OF COLD FRONT
MOVING INTO THE UPPER MISSISSIPPI VALLEY. WITH SURFACE WAVE ADVANCING
ALONG THE FRONT...THE EFFECT SHOULD BE TO REFOCUS HEAVIEST QPF WEST
OF THE MISSISSIPPI RIVER WEDNESDAY EVENING...THEN SHIFT EASTWARD
OVERNIGHT AND INTO THURSDAY. RAIN PROBABILITIES AND QPF WERE
INCREASED OVER MOST OF THE AREA. MODEL QPF AND HPC GUIDANCE SUPPORTED
RAINFALL AMOUNTS IN THIS TIME FRAME COULD YIELD AN ADDITIONAL
1 TO 2 INCHES OF RAIN.
SEVERE WEATHER POTENTIAL APPEARS HIGHEST ON THURSDAY IN EAST AND
SOUTH SECTIONS OF THE FORECAST AREA. THIS WAS WHERE SBCAPE VALUES
OF 1000-2000J/KG COULD BE JUXTAPOSED WITH 40-50KTS 0-6KM SHEAR.
OBVIOUSLY...PROGRESSION OF FRONT AND AMOUNT OF CLOUD COVER WILL
HAVE AN INFLUENCE ON DEGREE OF INSTABILITY AND THUS AREAL EXTENT OF
SEVERE WEATHER THREAT.
.LONG TERM...SATURDAY THROUGH TUESDAY
PRIMARY FORECAST CONCERNS THIS TIME FRAME WERE WITH ADDITIONAL RAIN
CHANCES AND THEN WHETHER CONDITIONS SHOULD BEGIN DRYING OUT.
DETERMINISTIC GFS AND ECMWF...ALONG WITH PROBABILISTIC DATA...SUGGEST
A SURFACE AND UPPER LEVEL WAVE SHOULD IMPACT THE FORECAST AREA DURING
THE WEEKEND. LOW LEVEL WARM AIR ADVECTION AND THEN COLD FRONT PASSAGE
APPEARS TO BE FOCUS FOR RAIN CHANCES SATURDAY INTO MONDAY. AT THIS
TIME...RAIN CHANCES AS IN CURRENT DATA BASE APPEAR REASONABLE AND NO
CHANGES WERE MADE TO THIS PORTION OF EXTENDED OUTLOOK.
LOOKING FURTHER AHEAD...DETERMINISTIC GFS AND ECMWF BOTH SUPPORTED
A CONSISTENT SIGNAL OF UPPER AIR FLOW BECOMING NORTHWESTERLY ON
DAYS 6-7...MONDAY INTO TUESDAY. RESULT WOULD BE LARGE SURFACE HIGH
PRESSURE BUILDING IN DURING THE EARLY PART OF NEXT WEEK...THUS
ALLOWING CONDITIONS TO DRY OUT.
&&
.AVIATION...
A FRONTAL BOUNDARY WILL SAG SOUTH ACROSS THE REGION...LAYING UP WEST
TO EAST FROM THE MN/IA INTO SOUTHERN WI. THERE COULD BE A FEW POPUP
-SHRA/TS IN THE VICINITY OF THE BOUNDARY LATE THIS AFTERNOON/EVE...
BUT THE BETTER CHANCES LOOK TO LIE OVER NORTHEAST/EASTERN WI...WHERE
A 500 MB SHORTWAVE TROUGH WILL BE SPINNING ACROSS THOSE AREAS.
BELIEVE CHCS ARE LOW ENOUGH TO NOT INCLUDE MENTION AT KRST/KLSE FOR
NOW. TONIGHT...LOW LEVEL JET FOCUSES INTO AND NORTH OF A WEST TO EAST
RUNNING SFC BOUNDARY ACROSS SD/WESTERN MN. AN MCS SHOULD RESULT...
THEN TRACK EAST OVERNIGHT AND WED MORNING. THERE WILL BE AN
INCREASED THREAT FOR SHRA/TS AFTER 12Z WED AS A RESULT. THE FRONT
SHOULD GRADUALLY LIFT BACK TO THE NORTH AS A WARM FRONT WED AFT...
TURNING THE WINDS FROM THE EAST TO A MORE SOUTHERLY DIRECTION. EXPECT
VFR CONDITIONS THROUGH MOST OF TONIGHT...WITH AN INCREASED RISK OF
MVFR CEILINGS/VSBYS WITH PCPN ON WED.
.HYDROLOGY...
AS MENTIONED EARLIER IN THIS DISCUSSION...CONFIDENCE WAS HIGH IN
POTENTIALLY HEAVY RAIN EVENT TO AFFECT THE FORECAST AREA BETWEEN
WEDNESDAY AND THURSDAY EVENING. BASED ON HPC GUIDANCE...NCEP AND
EUROPEAN DETERMINISTIC MODEL SUITE AND SREF DATA...QPF AMOUNTS OF
1 TO 4 INCHES APPEAR LIKELY IN THE FORECAST AREA.
DUE TO ONGOING FLOODING...CONCERNS WERE WITH EFFECTS OF EXPECTED
HEAVY RAINFALL TO ENHANCE DANGERS ASSOCIATED WITH ALREADY DAMAGED
INFRASTRUCTURE...SUCH AS BRIDGES AND ROADS...FROM THIS PAST WEEKEND.
IN ADDITION...OTHER EFFECTS COULD BE SLOWER DROP ON RIVER SYSTEMS
AND POTENTIAL SECOND CRESTS AS SOME SITES.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-
WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-
IAZ030.
&&
SHORT/LONG TERM...THOMPSON
AVIATION..........RIECKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT TUE JUN 10 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-111000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 300 PM CDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A WARM FRONT WILL SETTLE WEST TO EAST ACROSS THE REGION TONIGHT...AND COULD RESULT IN A FEW SHOWERS AND ISOLATE THUNDERSTORMS. LATER TONIGHT THOUGH...A STRONG SURGE OF MOISTURE INTO AND NORTH OF THE BOUNDARY WILL TRIGGER A THUNDERSTORM COMPLEX ACROSS NORTH DAKOTA AND WESTERN MINNESOTA. THIS COMPLEX WILL TRACK EAST OVERNIGHT... MOVING INTO PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY WEDNESDAY MORNING. HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS...BUT LARGE HAIL AND DAMAGING WINDS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A THUNDERSTORM COMPLEX IS EXPECTED TO BE TRACKING EAST ACROSS THE AREA WEDNESDAY MORNING. HEAVY RAIN WILL BE POSSIBLE WITH THIS ACTIVITY...BUT LARGE HAIL OR DAMAGING WINDS ARE NOT ANTICIPATED. THIS WARM FRONT SHOULD GRADUALLY MOVE NORTHWARD WEDNESDAY AFTERNOON...WHILE A COLD FRONT CONTINUES TO MOVE EAST ACROSS THE NORTHERN PLAINS. AN UNSTABLE AND VERY MOIST AIR MASS WILL BUILD AHEAD OF THIS COLD FRONT...LEADING TO THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF IT. THE INSTABILITY AND WIND PROFILES WOULD SUPPORT SEVERE STORMS...WITH LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND ISOLATED TORNADOES ALL POSSIBLE. THE BETTER THREAT LOCALLY WILL BE WEDNESDAY NIGHT...AND WEST OF THE MISSISSIPPI RIVER. THE COLD FRONT WILL THEN TRACK ACROSS THE REGION ON THURSDAY...WITH AGAIN FAVORABLE CONDITIONS FOR SEVERE WEATHER. WITH GROUNDS SATURATED...AND MANY AREAS RIVERS JUST FALLING BELOW FLOOD STAGE...ANY ADDITIONAL RAINFALL WILL LEAD TO A HEIGHTEN RISK FOR COUNTY WIDE FLASH FLOODING...ALONG WITH MORE RIVER FLOODING. RAINFALL AMOUNTS OF 1 TO 4 INCHES WILL BE POSSIBLE FOR WEDNESDAY THROUGH THURSDAY. A FLOOD WATCH IS IN EFFECT THROUGH LATE THURSDAY NIGHT TO ACCOUNT FOR THE FLOODING THREAT. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY INTO MONDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY AFTERNOON AND EVENING. IN ADDITION...RAINFALL REPORTS WOULD BE APPRECIATED FROM WEDNESDAY THROUGH THURSDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... A CALL IS SCHEDULED FOR 9 AM WEDNESDAY MORNING...FOCUSING ON THE THREAT FOR HEAVY RAIN WEDNESDAY AND THURSDAY. RIECK
The La Crosse radar (KARX), 159 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
7 hail, 1 funnel cloud. Local standard time, as filed.
Hail covered the ground two inches deep. A weather station at the Law Enforcement Center had a temperature drop from 79 to 36 degrees.
A funnel cloud was reported along the Mitchell and Floyd County line, near Orchard, IA. The formation and associated wall cloud was well photographed, which ended up being widely distributed on the Internet labeled as other storms in other parts of the state and country. The photos were even being sold on eBay (online auction site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94688, 94689, 94690, 94691, 94687, 94692, 94693, 94694.